I am in my early 40's and I have been using various hydrocortisone creams for my face for about 10 years at the recommendation of 2-3 dermatologists for eczema. My face is what is the issue. It becomes red, itches, often stings when in the shower. More noticeable burning during sweating and exercise. Stress seems to flare it up too.
In an effort to find out what it is that we are trying to mask and finally end the use of the creams, I have been to a new derm and they tested with ANA blood work and ruled out lupis. I was given a patch test on my back for 142 different things. Results were cobalt chloride, disperse yellow 3, narcissus absolute. I am trying to avoid these and have a CARD listing of safe products to these ingredients. Have tried mimyx cream and it lit me up first day (see pic). After I shave in the morning my face is dry and tight if I don't moisturize. I tried vanicream lite but it made my face read also. At this point my derm has recommended that I tough it out for 2 months and follow back up.
I just had read some threads on steroid induced rosacea and wasn't sure if it applied to my condition of if I have another sort of steroid induced dependence.
Perioral dermatitis or periorificial dermatitis is a common facial skin problem in adult women. Groups of itchy or tender small red papules appear most often around the mouth, sides of the chin, cheeks, nose, and eyes. The surrounding skin may be pink, and the skin surface often becomes dry and flaky. The exact cause is not understood. However, the rash is probably induced by: neglecting to wash the face with water, face creams, applied to the area bounded by the cheek folds and chin, or topical steroid creams or ointments, which appear to be the most frequent cause.
Perioral dermatitis responds well to treatment. Discontinue applying all face creams including topical steroids, cosmetics and sunscreens. When a steroid cream is discontinued, the rash gets worse for a few days before it starts to improve. Wash the face with warm water alone while the rash is present. Antibiotics for six to twelve weeks may be prescribed by your doctor. Perioral dermatitis sometimes recurs when the antibiotics are discontinued, or at a later date. However, the same treatment can be used again.
I have been off of the hydro cortisone cream since 9/20 (15 days now) and seem to be seeing slight to good improvement. I am shaving with a electric razor and gently wash my face with a cool washcloth. While my face is still moist I sparingly put on vanicream (non lotion). My face still is dry and flaking until I moisturize. Seems as though when I do moisturize with vanicream, my face gets red for 1-2 hours. I experience flaking after like 4 days and can't figure out if it is the vanicream causing this or just part of the steroid weaning process.
I want to self diagnose as steroid induced dermatitis and have similarities as the "Tortured Tube" diagnosis as can be found on the net. I wasn't the tube torturing type as I had dermatologists gladly writing scripts for "another cream".
Getting off of the cortisones is a real pain. I will take some of the blame because I was putting it on my face, but why would 4 different dermatologists not warn me of this long term use problem when I would inform them of what meds I was putting on my face?
Will let you know how I get along.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST